Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 73, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 20, 2015, 2:45 AM EDT for Laurel County, Rockcastle County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2015, 2:45 AM EDT (06:45 UTC)
- Expired
- Jul 20, 2015, 5:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Laurel County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:00 AM EDT | FLASH FLOOD | Withers, KY | FLASH FLOOD WASHED OUT A SECTION OF MULLINS STATION ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
173
WGUS53 KJKL 200645
FFWJKL
KYC125-203-200945-
/O.NEW.KJKL.FF.W.0073.150720T0645Z-150720T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
245 AM EDT MON JUL 20 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
EAST CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 545 AM EDT
* AT 245 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAMERO...GAULEY...WITHERS...CRUISE...TEMPLER...MERSHONS...HORSE
LICK...SINKS...PINE HILL AND LIVINGSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3736 8429 3734 8414 3733 8414 3734 8412
3732 8410 3730 8410 3728 8408 3727 8421
3731 8424 3733 8431
$$
KAS1 follow-up statement
530
WGUS73 KJKL 200937
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
537 AM EDT MON JUL 20 2015
KYC125-203-200946-
/O.EXP.KJKL.FF.W.0073.000000T0000Z-150720T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-ROCKCASTLE KY-
537 AM EDT MON JUL 20 2015
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LAUREL AND EAST CENTRAL
ROCKCASTLE COUNTIES WILL EXPIRE AT 545 AM EDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3736 8429 3734 8414 3733 8414 3734 8412
3732 8410 3730 8410 3728 8408 3727 8421
3731 8424 3733 8431
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:29 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 20, 1:29 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 129 AM EDT MON JUL 20 2015 .UPDATE... ISSUED AT 128 AM EDT MON JUL 20 2015 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW OF THESE MAY PRODUCE LOCALLY HEAVY RAINFALL THAT COULD LEAD TO MINOR FLOODING ISSUES. THE FORECAST IS HANDLING THIS SITUATION QUITE WELL AT THE MOMENT...SO NO MAJOR CHANGES WERE NEEDED. UPDATE ISSUED AT 955 PM EDT SUN JUL 19 2015 A CLUSTER OF THUNDERSTORMS DEVELOPED OVER SW OH THIS EVENING AND HEADED SE...AND IT WAS JUST NORTH OF THE JKL FORECAST AREA. THE STORMS ARE WEAKENING...BUT WILL LIKELY MAKE IT INTO OUR AREA. HAVE ADDED A REGION OF ELEVATED CHANCE POPS TO OUR FAR N AND FAR NE COUNTIES LATE TONIGHT. ELSEWHERE...PRECIP HAS DIED OUT...AND A POP OF 20-30 PERCENT WILL BE USED AT THIS POINT. UPDATE ISSUED AT 815 PM EDT SUN JUL 19 2015 MOST OF THE JKL FORECAST AREA HAS BEEN AFFECTED BY CONVECTION OR ITS OUTFLOW EARLY THIS EVENING. EXCEPTIONS ARE IN THE FAR SOUTH AND SOUTHEAST. HAVE MAINTAINED THE HIGHEST POP IN THOSE AREAS... SHORT TERM MODELS DO NOT SUGGEST MUCH PRECIP DURING THE NIGHT IN OUR NORTHERN COUNTIES...AND HAVE REDUCED THE POP THERE. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 313 PM EDT SUN JUL 19 2015 FLASH FLOODING POSSIBLE EARLY TONIGHT AND AGAIN MONDAY AFTERNOON INTO TUESDAY MORNING. THERE IS ALSO A THREAT FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING. MESOSCALE CONVECTIVE VORTEX CURRENTLY MOVING EAST ACROSS INDIANA HAS TRIGGERED STRONG CONVECTION ACROSS SW OH AND FAR NORTHERN KY. 17Z GOES SOUNDER DATA INDICATES PRECIPITABLE WATER...PW...AROUND 2 INCHES AND LATEST MESOSCALE ANALYSIS SHOWS MU CAPES AT 3000-4000 J/KG IN EASTERN KY. WHILE THE ORGANIZED CONVECTION OVER FAR NORTHERN KY IS MOVING EAST AT AROUND 20-25 KNOTS...THE ISOLATED CELLS ACROSS EASTERN KY HAVE A MOVEMENT CLOSER TO 15 KNOTS. CONVECTION IS ALSO INCREASING ACROSS CENTRAL KY IN AREA OF LOW LEVEL CONVERGENCE ON THE TAIL OF THE ORGANIZED CONVECTION OVER SW OH. GIVEN THAT THIS CONVECTION WILL HAVE A MORE E-W ORIENTATION THIS COULD EVENTUALLY LEAD TO TRAINING CELLS ACROSS PARTS OF EASTERN KY. CONVECTION SHOULD REACH A PEAK BETWEEN 21Z AND 01Z THIS EVENING..AND THEN SLOWLY DECREASE IN COVERAGE AND INTENSITY. HOWEVER WOULD NOT BE SURPRISED TO SEE CONVECTION LINGER WELL AFTER SUNSET...AND POSSIBLY EVEN AFTER MIDNIGHT. THE CONVECTION THIS EVENING AND TONIGHT WILL LEAVE A BOUNDARY DRAPED ACROSS THE CENTRAL PART OF THE FORECAST AREA WHICH WILL LIKELY SERVE AS A FOCUS FOR MORE CONVECTION ON MONDAY. AT THE SAME TIME A COLD FRONT WILL APPROACH THE AREA AND MOVE INTO THE FORECAST AREA MONDAY NIGHT. THIS WILL SERVE AS AN ADDITIONAL FOCUS FOR ORGANIZED CONVECTION. WITH PWS ONCE AGAIN AROUND 2 INCHES ON MONDAY AND WITH CONVECTION LIKELY BECOMING MORE ORGANIZED BY MONDAY EVENING THE FLASH FLOOD THREAT WILL CONTINUE MONDAY AFTERNOON INTO TUESDAY MORNING. THE SEVERE THREAT WILL ALSO INCREASE MONDAY AFTERNOON...BUT FLASH FLOODING WILL LIKELY REMAIN THE PRIMARY THREAT. WHILE THE FLASH FLOOD THREAT IS MAINLY IN TWO DISTINCT PERIODS...EARLY PART OF TONIGHT...AND AGAIN MONDAY AFTERNOON INTO EARLY TUESDAY MORNING DECIDED TO KEEP THINGS SIMPLE AND GO WITH A SINGLE FLASH FLOOD WATCH THAT IS IN EFFECT UNTIL 16Z...NOON EDT...ON TUESDAY. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 313 PM EDT SUN JUL 19 2015 THE COLD FRONT WHICH SHIFTED SOUTHWARD INTO THE REGION DURING THE DAY MONDAY WILL BECOME STALLED OUT MONDAY NIGHT AND REMAIN IN PLACE ACROSS MUCH OF CENTRAL KY DURING THE DAY TUESDAY. IN ADDITION...ANOTHER COLD FRONT NORTH OF THE REGION WILL MAKE A FAST BREAK SOUTHWARD AND ACROSS THE CWA TUESDAY AFTERNOON/EVENING. THESE TWO BOUNDARIES WILL PROVIDE THE BASIS FOR CONTINUED CONVECTION THROUGH THE DAY TUESDAY...THOUGH WINDS WILL BECOME MORE W/WNW AND COOLER AIR WILL BEGIN FLOWING INTO THE REGION...ESPECIALLY AFTER THE SECONDARY FRONTAL PASSAGE. SPEED SHEER WILL BE DECENT...BUT CAPE VALUES AND LI/S WILL DRASTICALLY REDUCE COMPARED TO MONDAY AFTERNOON...AS WILL THE AVAILABLE PWATS. SO WHILE THUNDERSTORMS WILL BE POSSIBLE...DON/T EXPECT MUCH IN THE WAY OF SEVERE STORMS THIS DAY. AND WITH STRONGER WINDS DRIVING STORM MOTION TO AROUND 23 KNOTS /ACCORDING TO THE LATEST GFS/...ANY RAIN WHICH DOES OCCUR WILL LIKELY NOT LINGER OVER ONE LOCATION FOR A SUSTAINED AMOUNT OF TIME. THAT BEING SAID...ANY RAIN IN GENERAL...NO MATTER THE AMOUNT OR DURATION...COULD STILL LEAD TO SOME FLASH FLOODING CONCERNS GIVEN THE OVERALL SATURATED NATURE OF THE SOIL...ESPECIALLY AFTER MONDAY/S RAINS. A COOLER AIR MASS MOVING INTO THE REGION BEHIND THE SECOND FRONT TUESDAY AFTERNOON/EVENING WILL FINALLY BRING A MUCH NEEDED BREAK FROM THE HEAT AND HUMIDITY WE HAVE BEEN EXPERIENCING OVER THE LAST FEW DAYS. TEMPERATURES WILL STILL REACH THE MID TO UPPER 80S TUESDAY...AND HEAT INDEXES WILL STAY IN THE UPPER 80 TO LOW 90 DEGREE RANGE...BUT THIS IS STILL SOME 10 DEGREES COOLER THAN THAT OF TODAY. BY WEDNESDAY HOWEVER...TEMPERATURES WILL DROP FURTHER INTO THE LOW 80S...AS A NOTICEABLY DRIER AIR MASS CONTINUES TO DROP INTO THE REGION FROM THE NORTH. DESPITE SOME SLIGHT MODEL DISAGREEMENT ON THE PRESENCE OF PRECIP IN OUR CWA...EXPECT COVERAGE TO BE ISOLATED AT BEST...WITH THE BEST POTENTIAL ACROSS THE SOUTHERN CWA AND POINTS TO THE SOUTH. OTHERWISE...MOST OF THE CWA SHOULD REMAIN DRY FOR ONCE. FOR THE REMAINDER OF THE EXTENDED... A STRONG UPPER LEVEL LOW /POSITIONED OVER JAMES BAY AT 0Z WEDNESDAY/ WILL CONTINUE TO SHIFT EASTWARD TOWARDS THE CANADIAN COAST THROUGH FRIDAY...BEFORE SLOWING AS IT HEADS OUT INTO THE NORTHERN ATLANTIC THROUGH THE WEEKEND. THIS WILL CONTINUE THE NORTHWEST FLOW ACROSS THE STATE...WITH HEIGHTS SLOWLY RISING INTO THE WEEKEND AS AN UPPER LEVEL HIGH PRESSURE SYSTEM BUILDS ACROSS THE SW CONUS. STILL EXPECTING SEVERAL SMALL WAVES TO MOVE INTO THE OHIO AND TN VALLEYS ALONG THIS NW FLOW...BUT AS OF NOW...MODELS ARE IN AGREEMENT THAT HIGH PRESSURE ACROSS THE OHIO RIVER VALLEY WILL WIN OUT...AND ANY PRECIPITATION INDUCED FROM THESE WAVES WILL LIKELY BE CONFINED TO OUR WEST AND SOUTH...ONLY SKIRTING OUR FAR SW CWA. RISING HEIGHTS WILL ALSO TRANSLATE TO RISING TEMPERATURES...WITH MID TO UPPER 80S EXPECTED AGAIN BY THE WEEKEND. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 128 AM EDT MON JUL 20 2015 ISOLATED TO SCATTERED SHOWERS AND STORMS WILL MOVE ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW OF THESE MAY PRODUCE LOCALLY HEAVY RAINFALL THAT COULD LEAD TO MINOR FLOODING. SJS WILL LIKELY SEE A PERIOD OF SHOWERS AND STORMS BETWEEN ROUGHLY 7 AND 9Z...WITH CORRESPONDING MVFR TO IFR CONDITIONS DEPENDING ON HOW INTENSE THE RAIN IS AND HOW MUCH FOG FORMS DURING AND AFTER THE RAIN. THE REST OF THE TAF SITES CAN EXPECT MVFR CONDITIONS DUE TO FOG THROUGH 12 TO 13Z THIS MORNING. ANOTHER ROUND OF SHOWERS AND STORMS IS ON TAP AFTER 18Z TODAY...AS A COLD FRONT APPROACHES FROM THE NORTH. A FEW OF THE STORMS THIS AFTERNOON COULD BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL THE MAIN THREATS. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...AR SHORT TERM...SBH LONG TERM...JMW AVIATION...AR
Hazardous weather outlook, Jul 19, 10:43 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1043 PM EDT SUN JUL 19 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1043 PM EDT SUN JUL 19 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS SHOULD AFFECT MOST LOCATIONS ON MONDAY OR MONDAY NIGHT...WITH THE GREATEST PROBABILITY BEING DURING THE AFTERNOON AND EVENING. THEY COULD BRING LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE DAMAGING WIND. THERE IS ALSO CHANCE OF THUNDERSTORMS ON TUESDAY. FOR WEDNESDAY THROUGH SATURDAY...MOST OF THE PERIOD SHOULD BE DRY. HOWEVER... THUNDERSTORMS CAN NOT BE RULED OUT AT TIMES...ESPECIALLY NEAR THE TENNESSEE BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AND MONDAY NIGHT. SBH/HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:12 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin | 3 hr |
| Jul 20, 1:44 AM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin, Pike | 3 hr |
| Jul 20, 2:32 AM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Rockcastle | 118 min |
| Jul 20, 4:31 PM EDT | Special Weather Statement | JKL | Bell | 29 min |
| Jul 20, 5:11 PM EDT | Areal Flood Advisory | JKL | Clay, Leslie | 2 hr |
| Jul 20, 5:37 PM EDT | Areal Flood Advisory | JKL | Breathitt | 113 min |
| Jul 20, 5:44 PM EDT | Areal Flood Advisory | JKL | Clay | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.